• How soon after finishing Arimidex treatment can I hope to feel better from joint and muscle pain and to see some weight loss.

    Asked by ElsaG on Saturday, September 8, 2012

    How soon after finishing Arimidex treatment can I hope to feel better from joint and muscle pain and to see some weight loss.

    4 Answers from the Community

    4 answers
    • lynn1950's Avatar

      Good question. I am wondering the same thing, being 4 years in.

      about 4 years ago
    • nancyjac's Avatar

      I can't answer from personal experience since I have only been taking it a few months, but I have discussed this with both my oncologist and orthopedist as well as doing some independent reading. Bottom line is that both the development and degree of side effects while on the treatment, as well as the mitigation of those side effects after stopping treatment, is very individualized and will be different for everyone.

      Another factor that needs to be considered is collateral damage that may be related or unrelated to having taken the medication. This would include things like developing osteopenia, osteoporosis, or osteoarthritis while on the medication. The medication may or may not have contributed to the development of those conditions but either way, they become separate from being a side effect of something else and are chronic conditions. Since all of them are age related, and we 3 are all in our 60s, it is likely that we will have one or more of those age related conditions whether or not we are/have taken Arimidex..

      As for weight loss, that isn't going to happen just because you have stopped taking Arimidex. It is the lowered estrogen levels that come both with taking Arimidex and being post menopausal that can cause weight gain, not the AI drug itself. If you need to lose weight, you need to proactively reduce your caloric intake and increase your caloric output ( i.e. calorie burning exercise) to lose weight.

      My recommendation is that you proactively work to make those things happen rather than just waiting for them to happen. Weight bearing exercise is what helps me the most to alleviate joint and muscle pain, even still being on Arimidex and I would think that would be even more important after completing treatment. And exercise will also help with weight loss.

      about 4 years ago
    • ruthieq's Avatar

      For me it only took a couple weeks to start feeling better, but some of the hot flashes came back for awhile. those are gone now also(been off 6 months). I developed Rheumatoid arthritis from the steroids I got during treatment so I am always achy, but I felt better with the joints(a little) within about 2 weeks. It didn't change my regimen but it did get better. It is true that the lack of estrogen makes us women pack in fat in the upper abs. If you are unsure that you can do workouts etc, you can get into something like water exercise which is easy on joints but is quite a workout itself. walking is a good exercise too and keeps joints limber. tai chi is also a good one for balance and stretching. Swimming laps is also a pleasant and easy way to use up calories. Eating fresh foods and decreasing processed foods will keep the fats and salt out of your diet and help with any water weight. Avoid sugars when you can, and eat light meals only when you are hungry and never after about 8pm at night. (or the equivalent if you work nights).

      about 4 years ago
    • novastorm's Avatar

      2+ years into arimidex, and I find that the only way to stay at a decent weight, and feel great is to go to the gym 4-5 times a week. I do cardio every day, and weights 2-3x per week. I'm 61 and 2 years out from treatment.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.